Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2003, 2:48 PM EDT for Oakland County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 2:48 PM EDT (18:48 UTC)
- Expired
- Apr 20, 2003, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Oakland County, MI
The radar
The Detroit radar (KDTX), 8 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
531 WUUS53 KDTX 201848 SVRDTX MIC125-201915- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 248 PM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 315 PM EDT * AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF CLARKSTON...OR 11 MILES NORTHWEST OF PONTIAC...MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORTONVILLE AT 255 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4271 8362 4265 8339 4289 8323 4288 8354 $$ BGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:49 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 20, 11:49 AM EDT, 2 hours 59 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1150 AM EDT SUN APR 29 2003 ONE MORE QUICK UPDATE SENT OUT TO REMOVE MENTION OF ANY TIMING AND JUST GO WITH CATEGORICAL POPS FOR THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE OVERSPREADING SOUTHEAST MICHIGAN AT THIS HOUR. THIS IS GOOD NEWS...AS THIS WILL HELP STABILIZE THE ATMOSPHERE BEFORE THE COLD FRONT PUSHES THROUGH LATE TODAY. STILL NOT READY TO RULE OUT MARGINALLY SEVERE WINDS THIS AFTERNOON. SF ******************EARLY MORNING DISCUSSION*********************** TIMING AND INTENSITY OF CONVECTION TODAY WILL BE THE FIRST CONCERN FOR THIS FORECAST FOLLOWED BY, DARE I SAY, PRECIP TYPE MONDAY NIGHT. THE 00Z SOUNDINGS AROUND THE MIDWEST SUPPORT THE FARTHER WEST LOW LEVEL MOIST AXIS SHOWN BY THE ETA AND NGM THIS MORNING. THE GFS LOOKS TOO FAR EAST AND TOO FAST WITH THE MOIST AXIS AND NEXT ROUND OF CONVECTION FOR TODAY. IT SHOWS THINGS FLARING UP, AS AN EXTENSION OF THE ONGOING CONVECTION OVER MISSOURI, BY 12Z OVER WESTERN LOWER. THE ETA LOOKS BETTER SHOWING THE 850 MB THETA-E RIDGE FARTHER WEST AND CLOSER TO THE SURFACE TROF WITH SOME SHOWERS DUE TO LOW LEVEL THETA-E ADVECTION IN ADVANCE OF ANY EXTENSION OF MS VALLEY ACTIVITY. THESE ARE OCCURRING NOW OVER SW LOWER. THE ETA ALSO SHOWS MORE OF A DIURNAL TREND ON THE CONVECTION. PLANNING SCATTERED POPS THIS MORNING THEN CATEGORICAL SHOWERS THIS AFTERNOON WITH THUNDER LIKELY. SATELLITE IMAGERY AND MODEL DATA THEN INDICATE CLOUDS WILL BE SPARSE ENOUGH FOR SOME DAYTIME HEATING TO OCCUR WITH A CHANCE AT STRONGER THUNDERSTORM DEVELOPMENT THIS AFTERNOON, AHEAD OF THE SURFACE TROF AND WITH A BOOST FROM THE UPPER WAVE. MODIFIED ETA FORECAST SOUNDINGS SHOW CAPE RUNNING NEAR 1500 J/KG WITH A SURFACE PARCEL OF 73/60 AND TAKEN OFF OF THE 15Z SOUNDING, BEFORE CONVECTION APPEARS IN THE MODEL. A CURLY-CUE IN THE HODOGRAPH SHOWS AN INFLATED 0-3 KM SHEAR BUT APPEARS TO STILL BE AT LEAST 25 M/S AND SUFFICIENT FOR BOW ECHO DEVELOPMENT. SOME UNCERTAINTY ARISES AFTER EXAMINING THE VVEL FORECASTS FROM THE ETA ON THE MESO GRID WHICH SHOWS DAYTIME HEATING TAKING MUCH OF THE DAY TO GET THINGS GOING. IT SHOWS TWO LINES OF DEVELOPMENT WITH THE MOST INTENSE CONVECTION TO OUR EAST WITH THE FIRST LINE AFTER 21Z. FOR NOW WILL CONTINUE WITH THE CHANCE OF SEVERE MENTIONED IN OUR HWO. AFTER A CHANCE OF SHOWERS THIS EVENING, THE MID AND UPPER LEVEL DRY SLOT WILL WORK IN OVERNIGHT AND WILL USHER IN COOLER AIR ON MONDAY. THE STRONG LATE APRIL SUN WILL COMBINE WITH THIS COLDER AIR TO GENERATE SHOWERS OVER OUR AREA. THE TREND TOWARD LIKELY POPS IN THE GUIDANCE NUMBERS LOOKS GOOD CONSIDERING THE DIURNAL HEATING COMPONENT ALONG WITH POSITION OF THE UPPER TROF AND THE SURFACE COLD FRONT. THINGS GET EVEN MORE INTERESTING AGAIN MONDAY NIGHT AS COLD AIR CONTINUES TO SURGE IN FROM CENTRAL CANADA. THE ETA AND GFS SHOW CRITICAL THICKNESS THRESHOLDS BEING MET FOR SNOW AFTER MIDNIGHT AND FORECAST SOUNDINGS ONLY SHOW A SHALLOW SURFACE LAYER ABOVE FREEZING. FOR NOW WILL JUST MENTION A CHANCE OF RAIN AND SNOW NORTH OF FLINT TO PORT HURON WHERE THE MOISTURE PROFILE IS A LITTLE DEEPER. THIS MOISTURE WORKS TO OUR EAST TUESDAY MORNING WITH HIGH PRESSURE STILL SETTING UP A DRY PATTERN FOR MID WEEK. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) BT
Hazardous weather outlook, Apr 20, 5:49 AM EDT, 8 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900- HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 508 AM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING OVER ALL OF SOUTHEAST MICHIGAN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THE STRONGEST STORMS WILL BE CAPABLE OF PEA SIZE HAIL AND WIND GUSTS TO 35 MPH AS THEY MOVE NORTHEAST AT 40 MPH. THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE AREA...AND THERE IS A CHANCE SOME MAY REACH SEVERE LIMITS. THE MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL TO THREE QUARTER INCH IS ALSO POSSIBLE AS THE STORMS MOVE NORTHEAST AT 55 MPH. THE BEST CHANCE OF SEVERE WEATHER WILL BE FROM 1 PM TO 7 PM TODAY. ANY THUNDERSTORMS THIS MORNING WILL BE THE RESULT OF WARM AND MOIST AIR MOVING INTO THE REGION ON SOUTHERLY WINDS. THE STORMS THIS AFTERNOON WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH LOWER MICHIGAN. THEY WILL INCREASE IN COVERAGE AND INTENSITY AS TEMPERATURES RISE OVER OUR AREA...IN THE WARMER AIR TO THE EAST OF THE COLD FRONT. THE STORMS WILL MOVE INTO CANADA SHORTLY AFTER SUNSET THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK... THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR STARTS A RETURN TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:52 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 23 min |
| Apr 20, 3:05 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 40 min |
| Apr 20, 3:18 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 42 min |
| Apr 20, 3:35 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Apr 20, 3:47 PM EDT | Special Marine Warning | DTX | 73 min | |
| Apr 20, 3:47 PM EDT | Special Marine Warning | DTX | 73 min | |
| Apr 20, 3:54 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 51 min |
| Apr 20, 4:37 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 53 min |
| Apr 20, 5:07 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 38 min |
| Apr 20, 5:16 PM EDT | Special Marine Warning | DTX | 44 min | |
| Apr 20, 5:35 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 55 min |
| Apr 20, 5:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland, Wayne | 47 min |
| Apr 20, 5:52 PM EDT | Special Marine Warning | DTX | 38 min | |
| Apr 20, 5:52 PM EDT | Special Marine Warning | DTX | 38 min | |
| Apr 20, 5:57 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair, Sanilac | 48 min |
| Apr 20, 6:01 PM EDT | Special Marine Warning | DTX | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.